Iowa, 2008

Ice Storm in Iowa, February 4, 2008

February 4, 2008 · NWS DMX · 4 events in 4 counties and zones

Following the passage of the weather system from the previous afternoon, low pressure developed to the southwest of Iowa. A warm front extended from the low into Missouri.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Following the passage of the weather system from the previous afternoon, low pressure developed to the southwest of Iowa. A warm front extended from the low into Missouri. Strong warm advection took place over the front, resulting in a large area of thunderstorms with sleet, freezing rain, and some hail. Over far northern Iowa, much of the precipitation fell in the form of snow. A narrow band of heavier freezing rain fell from north of Fort Dodge, in Webster County, to Kanawha, in Hancock County. In this area, ice accrual was around one quarter of an inch. Thunderstorms were also reported within this band of freezing rain north of the Fort Dodge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 4, 4:33 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 4, 4:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
433 AM CST MON FEB 4 2008

.DISCUSSION...
COMPLEX WEATHER SCENARIO CONTINUES TODAY THROUGH EARLY WEDNESDAY
WITH ALL TYPES OF WEATHER INVOLVED DURING THE PERIOD. CURRENTLY NEXT
STRONG SHORTWAVE IS LIFTING THROUGH NORTH CENTRAL KANSAS WITH A 60
KT 850 MB JET MOVING ALONG WITH THE SYSTEM. THE SFC LOW REMAINS WELL
TO THE WEST WITH PRIMARY WARM FRONT LOCATED OVER CENTRAL MISSOURI.
BEST PRESSURE FALLS NOW MOVING INTO SOUTHWEST AND CENTRAL IOWA WITH
A PRESSURE TROUGH EXTENDING INTO THE SOUTHERN PORTION OF THE STATE.
SOME LOW INSTABILITIES BEGINNING TO DEVELOP JUST AHEAD THE
APPROACHING 850 MB JET AND IN AN AREA OF STRONG THETA-E ADVECTION.
SOME CONVECTIVE ELEMENTS LIKELY TO DEVELOP THIS MORNING AND LIFT
ACROSS CENTRAL AND NORTHERN PORTIONS OF THE STATE WITH SOME THUNDER
POSSIBLE. SFC TEMPERATURES WILL BE AT OR BELOW FREEZING WHEN THIS
OCCURS THEREFORE SOME ICING IS LIKELY AND HAVE PLACED A FREEZING
RAIN ADVISORY OVER CENTRAL PORTIONS THIS MORNING. THE 850 MB
BAROCLINIC ZONE PARKS OVER CENTRAL IOWA TODAY. LATEST RUNS OF MODELS
AND HAND ANALYSIS SHOW THE WARM NOSE NOT QUITE REACHING NORTHERN
IOWA THEREFORE PRECIPITATION TYPE WILL BE PREDOMINATELY SNOW. WITH
THE 850 MB JET FEEDING INTO THIS REGION...IT IS POSSIBLE THAT A
HEAVY BAND OF SNOW DEVELOPS OVER THE NORTHERN 2 TO 3 TIERS OF
COUNTIES THIS MORNING THROUGH EARLY AFTERNOON WITH ACCUMULATIONS OF
4 TO 6 INCHES POSSIBLE THROUGH LOCALLY HIGHER AMOUNTS CAN NOT BE
RULED OUT. MID LEVEL SATURATION AND ICE INTRODUCTION IS LOST THIS
AFTERNOON THEREFORE SOME FREEZING PRECIPITATION IS POSSIBLE IN THE
SNOW AFFECTED AREA. DUE TO THIS MIX AND COORDINATION PURPOSES...A
WINTER WEATHER ADVISORY HAS BEEN ISSUED OVER THE NORTH.

HAVE RELEGATED MENTION OF PRECIPITATION TO DRIZZLE OR FREEZING
DRIZZLE FOR MOST LOCATIONS TONIGHT WITH JUST WATER DROPLETS AND NO
ICE TO WORK WITH. POSSIBLE SOME SEEDING FROM ALOFT MAY STRETCH INTO
THE FAR NORTHWEST BY 12Z.

THE PRIMARY FORECAST ISSUE BEYOND TODAY IS THE PRIMARY STORM SYSTEM
CURRENTLY OVER SOUTHERN CALIFORNIA AND ARIZONA THAT WILL LIFT INTO
THE PLAINS TUESDAY AND TUESDAY NIGHT. THE 850 MB LOW IS EXPECTED TO
TRACK ACROSS NORTHERN MISSOURI WITH THE 600 MB TROWAL STRETCHED
ACROSS PORTIONS OF SOUTHERN IOWA. TREMENDOUS LIFT WITHIN THE
DENDRITIC ZONE WILL CAUSE GOOD SNOWFALL RATES FOR AN EXTENDED PERIOD
OVER THE SOUTHEAST HALF OF THE FORECAST AREA WILL ALLOW FOR THE
POTENTIAL FOR SIGNIFICANT SNOWFALL TUESDAY AFTERNOON AND NIGHT. DUE
TO THE POTENTIAL SIGNIFICANCE OF THIS STORM HAVE ISSUED A WINTER
STORM WATCH BASICALLY ALONG AND SOUTHEAST OF A AUDUBON TO WAVERLY
LINE AND RISK CONFUSION WITH ONGOING HEADLINES. BLOWING AND DRIFTING
OF SNOW POTENTIAL ANOTHER FACTOR TO CONSIDER AS THE PRESSURE
GRADIENT INCREASES OVER THE STATE. ANOTHER WEAK SYSTEM PASSES
THROUGH LATE WEDNESDAY AND INTO THURSDAY WITH LIGHT SNOW POSSIBLE
ONCE AGAIN. NO CHANGES BEYOND THURSDAY.

&&

.AVIATION...04/06Z
A MESSY TAF PACKAGE. AIRFIELDS TO REMAIN UNDER GENERALLY IFR
CONDITIONS...DUE TO EITHER CEILINGS...VSBY OR BOTH...DURING THE NEXT
24 HOURS. CANNOT RULE OUT PERIODS OF LIFR WITH LOW CONFIDENCE IN FOG
FORECAST...AS SOME MAY GO DOWN TO 1/2 MILE OR LESS. NRN TAF SITES
WILL HAVE A PERIOD OF -SN AND/OR FZRA IN THE 12Z TO 18Z PERIOD. KDSM
WILL HAVE A LITTLE FZRA AROUND 12Z THEN CHANGE TO JUST RA BY 16Z.
KOTM WILL BE THE WARMEST SITE...WITH POSSIBLY A LITTLE FZDZ AROUND
12Z...BUT THEN TEMPS GET ABOVE FREEZING. THUNDER CANNOT BE RULED OUT
FROM KDSM TO KALO AND KOTM FROM 12Z TO 18Z...BUT DID NOT MENTION DUE
TO LOW CONFIDENCE AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR
ADAIR-AUDUBON-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK-
POWESHIEK-WARREN.

WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-
BOONE-BREMER-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-
GUTHRIE-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

SHORT TERM...REV
LONG TERM...DONAVON
AVIATION...MOYER
Hazardous weather outlook, Feb 3, 11:26 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1126 PM CST SUN FEB 3 2008

IAZ004>007-015>017-023>028-033>039-044>048-041200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-
1126 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AREAS OF FOG...AND DEVELOPING AREAS OF FREEZING DRIZZLE ARE
EXPECTED THROUGH THE NIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BY EARLY MONDAY MORNING...THE AREAS OF
FREEZING DRIZZLE MAY BECOME MORE WIDESPREAD...AND INCLUDE SLEET
AND POSSIBLY AN ISOLATED THUNDERSTORM THROUGH THE HIGHWAY 30
CORRIDOR EAST OF AMES. BY MONDAY MORNING...A PERIOD OF
ACCUMULATING SNOW NORTH OF HIGHWAY 20 IS EXPECTED...WITH FREEZING
RAIN AND SLEET EXPECTED BETWEEN HIGHWAYS 20 AND 30. ALL OF THE
SNOW WILL LIKELY CHANGE TO FREEZING RAIN BY LATE MORNING...AND
CHANGE TO RAIN BEFORE NOON...AS TEMPERATURES WARM TO ABOVE
FREEZING.  BEFORE THE TEMPERATURES WARM...UP TO A TENTH OF AN INCH
OF NEW ICE ACCUMULATIONS ARE LIKELY BETWEEN HIGHWAYS 30 AND 20...AND
2 TO 4 INCHES OF SNOW NORTH OF HIGHWAY 20 TO THE MINNESOTA LINE.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ICE AND SNOW
TOTALS ARE APPRECIATED.

IAZ049-050-057>062-070>075-081>086-092>097-041200-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1126 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AREAS OF FOG...AND DEVELOPING AREAS OF FREEZING DRIZZLE ARE
EXPECTED THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FREEZING DRIZZLE WILL END DURING THE EARLY MORNING AS
TEMPERATURES BEGIN TO WARM TO ABOVE THE FREEZING MARK. A FEW
THUNDERSTORMS ARE POSSIBLE...PRODUCING SOME SLEET...FREEZING RAIN
AND RAIN THROUGH THE EARLY MORNING. SOME FREEZING RAIN IS POSSIBLE
ALONG THE HIGHWAY 30 CORRIDOR THROUGH 9 AM...HOWEVER...FARTHER
SOUTH TEMPERATURES WILL QUICKLY WARM INTO THE MID AN UPPER 30S
SOUTH OF INTERSTATE 80...ALLOWING THE PRECIPITATION TYPE TO BE
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ICE AND SNOW
TOTALS ARE APPRECIATED.

RUSSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Webster

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Webster forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

The observer reported lightning with this event.

Ice Storm, Humboldt

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Humboldt forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Ice Storm, Wright

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Wright forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Ice Storm, Hancock

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68180, 68182, 68183, 68185.